Texas, 2013

Lightning Strike in Texas, September 7, 2013

September 7, 2013 · NWS HGX · 1 event in 1 county or zone

Scattered thunderstorms formed due to daily heating over eastern Harrris County. One of these storms produced a lightning strike that caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Scattered thunderstorms formed due to daily heating over eastern Harrris County. One of these storms produced a lightning strike that caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 7, 12:09 PM CST, 51 minutes earlier.

Area forecast discussion, Sep 7, 12:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
109 PM CDT SAT SEP 7 2013

.AVIATION...
GOOD COVERAGE OF SHRA/TSRA OVER THE AREA ATTM MAINLY SOUTHEAST OF
A LINE FROM VCT-DWH-UTS. OUTFLOW BOUNDARY ABOUND LEADING TO QUICK
CONVECTIVE DEVELOPMENT WITH INTERSECTING BOUNDARIES. EXPECT THAT
SHRA/TSRA COVERAGE SHOULD WANE AND SHIFT AWAY WESTWARD BY 21-22Z
AND COULD SEE SOME REDEVELOPMENT BETWEEN LIBERTY AND BPT. DEBRIS
CI SHOULD LINGER THROUGH 02Z WITH SOUTHEASTERLY FLOW BECOMING
MORE ESTABLISHED THEN WEAKENING. CALM CONDITIONS AND VFR
OVERNIGHT. SOME PATCHY FOG WILL BE POSSIBLE AND MAY ADD THIS TO
CXO/LBX IN LATER UPDATES. RICHER MOISTURE REMAINS CONFINED TO THE
SOUTHERN PORTIONS OF THE AREA SUNDAY AND EXPECT SHRA TO FORM AGAIN
OVER THE GULF AND SPREAD NORTH IMPACTING GLS AFTER 10Z AND WILL
CARRY VCSH/VCTS FOR IAH-GLS TERMINALS AFTER 15Z SUNDAY.
45

&&

.PREV DISCUSSION... /ISSUED 1000 AM CDT SAT SEP 7 2013/

UPDATE...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH INLAND NEAR
GALVESTON AND MATAGORDA BAYS. GIVEN THE COVERAGE ACROSS HARRIS
COUNTY HAVE EXTENDED HIGHER POPS AND QPF FURTHER INLAND FOR THE
REMAINDER OF THE MORNING. OTHERWISE CURRENT FORECAST IS IN GOOD
SHAPE. 38

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      98  74  97  74  96 /  20  10  20  10  20
HOUSTON (IAH)              94  75  95  75  94 /  40  10  30  10  20
GALVESTON (GLS)            89  79  89  80  90 /  40  20  30  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
AVIATION/MARINE...45
Hazardous weather outlook, Sep 7, 3:18 AM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
418 AM CDT SAT SEP 7 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-080930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
418 AM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 58 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
September 7, 1:00 PM CST
Where
Harris County, 3.01 mi E of Moonshine Hill
Property damage
$9,000
Reported by
Broadcast Media
Coordinates
29.986, -95.200

Lightning struck a gas tanker truck causing it to fall over in the road, spilling gas. A Shelter in Place order was issued.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478125.